You are here:

Most liver risk comes from over-the-counter drugs and supplements

Many different medications can potentially harm the liver, so doctors sometimes do liver function tests to ensure safety. The worst-case scenario is liver failure, but when this happens, the cause is usually not prescription medications, but rather the over-the-counter painkiller acetaminophen (Tylenol) or herbal supplements, according to a study in Gastroenterology.

Researchers scrutinized 5.4 million records of patients in the Kaiser Permanente Northern California system from 2004 to 2010. They identified only 62 cases of liver failure, 32 of which were linked to medications. This may not precisely reflect national rates, but it does suggest that liver failure from medications is relatively uncommon.

The researchers implicated acetaminophen (Tylenol) in 18 cases of medication-induced liver failure, or 56% of the total. Of the rest, six cases (19%) were linked to herbal or dietary supplements, six cases to miscellaneous medications (19%), and two cases (6%) to antibiotics.

Missing from this study are the large number of people who get sick from liver-harming medication reactions or overdoses. According to FDA statistics, acetaminophen overdoses were responsible for 56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths nationwide from 1990 to 1998.

The message for men is that the best way to protect your liver is to take acetaminophen only in recommended doses and to approach herbal and dietary supplements with caution. Reports of liver injury from performance-enhancing supplements (promising, for example, to bulk up your muscles) as well as weight-loss supplements have increased.

Posted by: Dr.Health

Back to Top